My Mother is having trouble sleeping at night with hallucinations. Any advice? - AgingCare.com

My Mother is having trouble sleeping at night with hallucinations. Any advice?

Follow
Share

My mom is 81 and has had dementia for 4-5 years. She lives with me and began having hallucinations really bad to the point it would keep her up all night. We got her on Seroquel and this did take away the hallucinations and she was sleeping through the night. There was a mix up with her prescription and she was off the Seroquel for about 2 weeks. When I finally received it, I started her back on it. When she was off of it she was brighter, happier and for the first week and a half she was still sleeping through the night. The first night I put her back on it she was dead to the world when sleeping. it made a big difference in her. So I haven't given her anymore as of now. Does anyone have experience with giving Benadryl at night instead and would this help her to sleep thus keeping the hallucinations away? I just don't want her to be on any more medicine than she has to.

This question has been closed for answers. Ask a New Question.
25

Answers

Show:
1 3
As her doctor if she can get off of cholesterol meds. Many doctors don't realize that memory issues are a common side effect, and test show they don't help older women.
Helpful Answer (0)
Report

Sounds like Sundowners. My mom had horrible problems with it. She would get up in the middle of the night and turn on every light even when I was sleeping in my bedroom then stand over me. It would scare me to death! Wasn't funny at the time but now that she is in a facility and a couple of years from it I can kind of sort of laugh. I definitely would not give her any OTC meds. Like suggested I would check the dosage on her meds. All of them. Something could be interfering with the Seroquel. Good LUck and God Bless
Helpful Answer (0)
Report

My moms doctor gave her a prescription for .5 mg of xanax. If found it was much kinder to give her something to make her fall asleep than to have her in terror all night. I used to give it to her every other night. Now that my mom is in a nh surrounded by people she is much happier, more peaceful, less afraid, and sleeps through the night. Go figure.
Helpful Answer (0)
Report

Trouble sleeping? Try a tablespoon of honey and apple cider vinegar. Works every time, at least in humans.
Helpful Answer (0)
Report

Seroquel turned my husband into a drunken zombie who fell asleep within 20 minutes of taking it! Wonderful! I learned to give it to him after he was ready for bed and in his bedroom. Many people can take it during the day -- not my husband! But it served our purpose beautifully. Without it we were both miserable half-awake zombies all day. The "drunk" effect wore off in a few hours but by then he was sound asleep. This was our "miracle" pill that allowed me to keep him at home.

BUT it is not a miracle for everyone. Let your own experience guide you. Discuss Mom's reaction with her doctor. Maybe the dosage could be adjusted.

Almost all medications being used for dementia patients are trade-offs. It makes him less alert but it calms his anger. She is more apt to fall but she is more "with it." It is almost always a matter of balancing the benefits and the drawbacks.
Helpful Answer (1)
Report

Give her Melatonin 10 mg's, Extra Strength, over the counter. She'll sleep like a baby, no hallucinations. Forget the medication! Bleh!
Helpful Answer (2)
Report

Just a thought that randomly occurred to me as I was reading this post. I've had unsettling nightmares just from taking an 81 mg of aspirin, of a specific brand. Was I hallucinating or having a bad dream? I don't know, but the nightmares were very vivid....and just from a simple aspirin.

Perhaps it's time to research all the meds your mother takes, and check for interactions.

Benadryl gave me double vision.
Helpful Answer (2)
Report

More on the UTI, have her checked for that first then for sure don't give her the herb Valerian which helps sleep because it caused hallucinations so you're adding to the problem. I gave my mother melatonin. Although she was wiped out until lunch the next day, it would always help her sleep.
Helpful Answer (0)
Report

I think you have to be the one advocating for your loved ones as far as medication goes. You are the one who is with them the most and see what exactly the meds are doing. I never thought of using nor asking for Xanax while my mom as alive but I would definitely ask about it now. I know if mom was having a really bad night I had to give a half of seroquel in the middle of the night , like around 3am because she never slept that night, she would've totally out of it the next day. So I can see why pattiflo is questioning the use of seroquel. With all that I know now (too late for my mom). I would try the natural remedies or something besides seroquel . But remember, if mom was off drug for 2 weeks, you need to give her body time to adjust which I think is about 30 days. I know you want to see the mom you remember as often as possible and sometimes I felt the drugs were more fir me then mom. All I know is you should spend as much time with your mom as you can. Off to put new flowers on my wonderful/beautiful/living moms grave. Happy fathers day to all 😍
Helpful Answer (0)
Report

You shouldn't be the one medicating your mom. That's the doctor's job.
Helpful Answer (0)
Report

1 3
This question has been closed for answers. Ask a New Question.
Related
Questions